Alert archive / Michigan / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood warning at Jun 4, 2024, 9:26 AM EDT for Manistee County, Michigan. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2024, 9:26 AM EDT (13:26 UTC)
- Expired
- Jun 4, 2024, 11:56 AM EDT
- In force
- 3 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 143 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 9:45 AM EDT | RAIN 1.42 | 1 Ssw Manistee, MI | 12 hour total. Mesonet station DW9113 Manistee. |
| Jun 4, 10:10 AM EDT | FLOOD | 1 Se Onekama, MI | Small creek out of its banks and flooding a front yard, via social media. |
| Jun 4, 10:15 AM EDT | RAIN 2.5 | 3 S Manistee, MI | Picture of a rain gage received via social media. |
| Jun 4, 10:21 AM EDT | RAIN 1.64 | Manistee, MI | Updated total. 4 hour total. |
| Jun 4, 10:45 AM EDT | RAIN 1.81 | 1 Sw Eastlake, MI | Manistee water treatment plant. 6 hour total. |
| Jun 4, 10:50 AM EDT | RAIN 1.43 | Manistee, MI | Manistee marina. 6 hour total. |
| Jun 4, 10:50 AM EDT | RAIN 1.98 | 1 N Manistee, MI | Manistee department of public works. 6 hour total. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WGUS53 KAPX 041326
FFWAPX
MIC101-041630-
/O.NEW.KAPX.FF.W.0001.240604T1326Z-240604T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
926 AM EDT Tue Jun 4 2024
The National Weather Service in Gaylord has issued a
* Flash Flood Warning for...
Southwestern Manistee County in northern Michigan...
* Until 1230 PM EDT.
* At 926 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Manistee, Eastlake, Onekama, Bear Lake, Norwalk, Parkdale, Orchard
Beach State Park and Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4426 8636 4443 8625 4440 8604 4417 8612
4418 8639 4421 8636 4424 8635 4425 8635
4426 8634
FLASH FLOOD...RADAR INDICATED
$$
JZ4 follow-up statements
270
WGUS73 KAPX 041354
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
954 AM EDT Tue Jun 4 2024
MIC101-041630-
/O.CON.KAPX.FF.W.0001.000000T0000Z-240604T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Manistee MI-
954 AM EDT Tue Jun 4 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT THIS
AFTERNOON FOR SOUTHWESTERN MANISTEE COUNTY...
At 954 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain, diminishing somewhat across the warned area. However, radar
estimates that between 2 and 3.5 inches of rain have fallen in and
near the city of Manistee. Additional rainfall amounts are expected
to relatively light, up to 0.5 inches. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Manistee, Eastlake, Onekama, Bear Lake, Norwalk, Parkdale, Orchard
Beach State Park and Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4426 8636 4443 8625 4440 8604 4417 8612
4418 8639 4421 8636 4424 8635 4425 8635
4426 8634
FLASH FLOOD...RADAR INDICATED
$$
JZ382
WGUS73 KAPX 041434
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
1034 AM EDT Tue Jun 4 2024
MIC101-041630-
/O.CON.KAPX.FF.W.0001.000000T0000Z-240604T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Manistee MI-
1034 AM EDT Tue Jun 4 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT THIS
AFTERNOON FOR SOUTHWESTERN MANISTEE COUNTY...
At 1034 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain returning to the warned area, especially near Onekama. A
small creek near Onekama has already risen out of its banks. Between
2 and 3.5 inches of rain have fallen. Additional rainfall amounts up
to 0.5 inches are possible in the warned area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Manistee, Eastlake, Onekama, Bear Lake, Norwalk, Parkdale, Orchard
Beach State Park and Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4426 8636 4443 8625 4440 8604 4417 8612
4418 8639 4421 8636 4424 8635 4425 8635
4426 8634
FLASH FLOOD...RADAR INDICATED
$$
JZ538
WGUS73 KAPX 041512
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
1112 AM EDT Tue Jun 4 2024
MIC101-041630-
/O.CON.KAPX.FF.W.0001.000000T0000Z-240604T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Manistee MI-
1112 AM EDT Tue Jun 4 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT THIS
AFTERNOON FOR SOUTHWESTERN MANISTEE COUNTY...
At 1112 AM EDT, Doppler radar indicated scattered thunderstorms with
heavy rain across the warned area. Between 2 and 3.5 inches of rain
have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. A small stream in Onekama was out of
its banks earlier this morning.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Manistee, Eastlake, Onekama, Bear Lake, Norwalk, Parkdale, Orchard
Beach State Park and Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4426 8636 4443 8625 4440 8604 4417 8612
4418 8639 4421 8636 4424 8635 4425 8635
4426 8634
FLASH FLOOD...RADAR INDICATED
$$
JZ988
WGUS73 KAPX 041556
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
1156 AM EDT Tue Jun 4 2024
MIC101-041606-
/O.CAN.KAPX.FF.W.0001.000000T0000Z-240604T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Manistee MI-
1156 AM EDT Tue Jun 4 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN MANISTEE
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
&&
LAT...LON 4426 8636 4443 8625 4440 8604 4417 8612
4418 8639 4421 8636 4424 8635 4425 8635
4426 8634
$$
JZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 9:18 AM EDT, 8 minutes earlier. Its key messages:
- Scattered thunderstorms possible today into this evening. Severe storms are not anticipated at this time.
- Chances for Showers and Storms Wednesday afternoon.
- Cool and wet weather will continue through next week.
Area forecast discussion, Jun 4, 9:18 AM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 918 AM EDT Tue Jun 4 2024 .KEY MESSAGES... - Scattered thunderstorms possible today into this evening. Severe storms are not anticipated at this time. - Chances for Showers and Storms Wednesday afternoon. - Cool and wet weather will continue through next week. && .UPDATE... Issued at 906 AM EDT Tue Jun 4 2024 Persistent batch of thunderstorms has developed along the Lake Michigan coast impacting portions of Benzie and Manistee county especially. These storms are efficient rain producers, as evident in the 12Z APX RAOB with PWs of 1.4" and a saturated lower to mid atmosphere, which is above the 90th percentile for this time of year. Radar estimates of between 1 and 2+ inches of rain in the last hour and a half, with more on the way possibly. Consequently, there may be isolated areas of flooding, particularly in poor drainage areas in the vicinity of Manistee. Isolated to scattered showers and thunderstorms will be possible through the remainder of the day with locally heavy rain the main threat. && .SHORT TERM /THROUGH TONIGHT/... Issued at 500 AM EDT Tue Jun 4 2024 Pattern Synopsis: Weak ridging over the southern Great Lakes will continue to amplify today as a weak shortwave pivots across the Midwest and over western portions of the Great Lakes into tonight. The region will be situated between surface high pressure across the NE CONUS and a deepening cyclone trekking across south-central Canada underneath favorable forcing aloft provided by a much stronger wave working over the northern Great Plains. Forecast Details: Scattered thunderstorms today -- Ongoing showers may linger through the morning hours across parts of northern Michigan ahead of the main chances for showers and thunderstorms this afternoon into this evening. A corridor of higher quality boundary layer moisture may stretch along the western half of the CWA today, providing an axis of buoyancy (~500-1,000 J/kg MLCAPE) to support thunderstorm development. As previous forecaster noted, little forcing from large scale ascent will be present to aid thunderstorms -- but current confidence is that at least a few storms will initiate across parts of northwest lower/Tip of the Mitt later this afternoon and last into this evening. Confidence decreases with southward extent from the bridge. Severe storms are not anticipated with weak wind shear in place, making organized strong storms unlikely. Primary hazards with any storms today will be lightning, heavy downpours, gusty winds and small hail. Otherwise, a warm day is in store for much of the area as temperatures look to climb well into the 80s for most areas. Thunderstorms may limit high temperatures across areas where they do develop, but some could see localized readings reach into the upper 80s during the afternoon. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 500 AM EDT Tue Jun 4 2024 Pattern Synopsis and Forecast: Stacked upper level low over Manitoba CA will reach a short wave and surface cold front south into the western Great Lakes region and the Mississippi Valley early Wednesday morning. This front and wave will rotate around the low, moving towards MI late Wednesday morning/midday. Anomalous values of moisture will be advected into the state ahead of this feature, with most mid and short range models showing PW values of at least 1.2" to even 1.5". Model soundings show that moisture through the column with a long and skinny trace amounting to around 1000 - 1500 j/kg of SB CAPE (highest instability over NE lower and eastern UP at this time). Due to this, chances for scattered to numerous showers and thunderstorms along the front exist Wednesday afternoon as it moves across the CWA. The upper level low will gradually slip over southwest Ontario CA and Lk Superior Thursday, This will move cooler air overhead and tighten gradients aloft which could lead to breezy west winds. Chances for showers will continue Thursday afternoon as possibly another lobe of energy rotates around the low. The upper low center will pass over the CWA towards Lk Huron Friday morning, continuing clouds, cooler temps, and light rain into the end of the work week. Most global models have the upper low anchoring near Lk Huron over the weekend (even retrograding slightly on Monday), which would establish northwest flow overhead and continue clouds, cooler temperatures and light rain through early next week. Primary Forecast Concerns/Key Messages: Confidence thoughts in showers and storms Wednesday afternoon - Winds aloft are weaker and unidirectional shear is more marginal, leading to less likely chances for severe attributes with storms. Models are have shown run to run consistency with moisture availability, leading to higher confidence in the most likely threats being heavy rain and lightning. Flooding doesn't look to be a concern, as showers will move from west to east. Rain amounts could reach up to an inch or more, however the likely hood of training or stalling storms is low. As far as the remaining rain in the forecast, little detail changes could result in the difference between mostly clouds and rain or getting a little more clearing in between the chances for rain. At this time, there are a lot of details in play and this can lead to more inherent uncertainty for the longer term forecast details. The main thing is that rain chances and cooler temperatures will likely stick around for a little while. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 642 AM EDT Tue Jun 4 2024 Scattered showers and thunderstorms are expected across northern Michigan at times through this afternoon/evening. Even with showers and storms, VFR conditions are expected for a majority of the issuance period across northern Michigan. Highest chances for any heavier showers/storms capable of reducing CIGs/VSBYs for a short time this afternoon/evening will be at PLN. MVFR to IFR CIGs look to move into MBL late in the TAF period as additional rain moves in from the west. Otherwise, south winds look to increase to around 5- 10 kts with gusts around 15 kts at times today. && .APX WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && UPDATE...JLD SHORT TERM...DJC LONG TERM...ELD AVIATION...DJC
Hazardous weather outlook, Jun 4, 5:24 AM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 524 AM EDT Tue Jun 4 2024 MIZ016>018-020>036-041-042-086>088-095>099-050930- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 524 AM EDT Tue Jun 4 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Scattered thunderstorms are possible this afternoon into this evening. A locally stronger storm with gusty winds, small hail, and heavy rain is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for widespread thunderstorms on Wednesday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-050930- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 524 AM EDT Tue Jun 4 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Scattered thunderstorms are possible this afternoon into this evening. A locally stronger storm with gusty winds, small hail, and heavy rain is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for widespread thunderstorms on Wednesday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jun 4, 8:45 AM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
845 AM EDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM Rain 1 SSW Manistee 44.23N 86.34W
06/04/2024 M1.00 Inch Manistee MI Trained Spotter
1 hour total.
&&
JZSpecial weather statement, Jun 4, 9:13 AM EDT, 13 minutes before
Special Weather Statement
National Weather Service Gaylord MI
913 AM EDT Tue Jun 4 2024
MIZ031-041345-
Manistee MI-
913 AM EDT Tue Jun 4 2024
...THUNDERSTORMS WITH HEAVY RAINFALL IMPACTING WESTERN MANISTEE
COUNTY...
At 911 AM EDT, Doppler radar was tracking thunderstorms with heavy
rainfall near Manistee, moving northeast at 15 mph.
HAZARD...Pea size hail and very heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Localized flooding and minor hail damage to vegetation is
possible.
Locations impacted include...
Manistee, Eastlake, Onekama, Norwalk, Parkdale, Pierport, and Orchard
Beach State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4425 8634 4427 8638 4435 8632 4444 8630
4448 8626 4423 8608 4417 8621 4418 8638
TIME...MOT...LOC 1311Z 235DEG 29KT 4429 8622
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 9:13 AM EDT | Special Weather Statement | APX | Manistee | 32 min |
Nearby
Flash Flood Warnings in Michigan, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.